Alert archive / California / Wind Advisories in 2023
Wind Advisory 33, NWS Phoenix, AZ
NWS Phoenix, AZ issued this wind advisory at May 30, 2023, 12:36 AM PDT for Imperial County, Riverside County, California. It took effect at May 30, 2023, 4:00 PM PDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 30, 2023, 12:36 AM PDT (07:36 UTC)
- In effect from
- May 30, 2023, 4:00 PM PDT
- Expired
- May 31, 2023, 8:00 AM PDT
- In force
- 16 hr
- Issued by
- NWS Phoenix, AZ
Counties Imperial County, CA, Riverside County, CA
The radar
The San Diego radar (KNKX), 137 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 7.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 583 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
082 WWUS75 KPSR 300736 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1236 AM MST Tue May 30 2023 CAZ562-566-301945- /O.NEW.KPSR.WI.Y.0033.230530T2300Z-230531T1500Z/ /O.CON.KPSR.WI.Y.0032.000000T0000Z-230530T1500Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1236 AM PDT Tue May 30 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PDT WEDNESDAY... * WHAT...For the first Wind Advisory, southwest winds 15 to 25 mph with gusts up to 40 mph. For the second Wind Advisory, west winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...For the first Wind Advisory, until 8 AM PDT this morning. For the second Wind Advisory, from 4 PM this afternoon to 8 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-567-301945- /O.NEW.KPSR.WI.Y.0033.230530T2300Z-230531T1100Z/ Salton Sea-Imperial Valley- Including the cities of Desert Shores, El Centro, Calexico, Alamorio, and Brawley 1236 AM PDT Tue May 30 2023 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea and Imperial Valley. * WHEN...From 4 PM this afternoon to 4 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
3 follow-up statements
222 WWUS75 KPSR 301906 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 1206 PM MST Tue May 30 2023 CAZ562-566-311500- /O.CON.KPSR.WI.Y.0033.230530T2300Z-230531T1500Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 1206 PM PDT Tue May 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM PDT WEDNESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...From 4 PM this afternoon to 8 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$ CAZ563-567-311100- /O.CON.KPSR.WI.Y.0033.230530T2300Z-230531T1100Z/ Salton Sea-Imperial Valley- Including the cities of Desert Shores, El Centro, Calexico, Alamorio, and Brawley 1206 PM PDT Tue May 30 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PDT WEDNESDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Salton Sea and Imperial Valley. * WHEN...From 4 PM this afternoon to 4 AM PDT Wednesday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
479 WWUS75 KPSR 310810 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 110 AM MST Wed May 31 2023 CAZ563-567-310915- /O.CAN.KPSR.WI.Y.0033.000000T0000Z-230531T1100Z/ Salton Sea-Imperial Valley- Including the cities of Desert Shores, El Centro, Calexico, Alamorio, and Brawley 110 AM PDT Wed May 31 2023 ...WIND ADVISORY IS CANCELLED... Winds have weaken below advisory criteria, therefore, the Wind Advisory has been cancelled. $$ CAZ562-566-312015- /O.NEW.KPSR.WI.Y.0034.230531T2300Z-230601T1200Z/ /O.CON.KPSR.WI.Y.0033.000000T0000Z-230531T1500Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 110 AM PDT Wed May 31 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING... ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WHAT...For the first Wind Advisory, west winds 20 to 30 mph with gusts up to 55 mph. For the second Wind Advisory, west winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...For the first Wind Advisory, until 8 AM PDT this morning. For the second Wind Advisory, from 4 PM this afternoon to 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. Minor tree damage possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
089 WWUS75 KPSR 311457 NPWPSR URGENT - WEATHER MESSAGE National Weather Service Phoenix AZ 757 AM MST Wed May 31 2023 CAZ562-566-010300- /O.EXP.KPSR.WI.Y.0033.000000T0000Z-230531T1500Z/ /O.CON.KPSR.WI.Y.0034.230531T2300Z-230601T1200Z/ Imperial County Southwest-Imperial County West- Including the cities of Mountain Spring, Coolidge Springs, Salton City, Winona, Coyote Wells, Ocotillo, and Plaster City 757 AM PDT Wed May 31 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 5 AM PDT THURSDAY... * WHAT...West winds increasing to 25 to 35 mph with gusts up to 50 mph. * WHERE...Southwest corner of Imperial County and Western Imperial County. * WHEN...From 4 PM this afternoon to 5 AM PDT Thursday. * IMPACTS...Difficult driving conditions, especially for larger vehicles traveling along roads with crosswinds. Light, unsecured objects may become airborne. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of between 30 and 40 mph are expected, or wind gusts of between 40 and 58 mph. Winds this strong can make driving difficult, especially for high profile vehicles. In addition, strong winds over desert areas could result in briefly lowered visibilities to well under a mile at times in blowing dust or blowing sand. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this wind advisory went out at May 29, 10:20 PM PDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 29, 10:20 PM PDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1020 PM MST Mon May 29 2023 .Update...Updated Aviation && .SYNOPSIS... Dry conditions along with near to below normal temperatures will prevail through next weekend. Breezy to locally windy conditions are expected during the afternoon/evenings through at least mid- week, with the strongest winds expected across portions of Imperial County. As a couple of weather disturbances move across the Desert Southwest through the middle to latter half of the week, a cooling trend is anticipated with highs across most of the lower desert communities only topping out in the lower 90s. && .DISCUSSION... Latest RAP analysis indicates the short-wave ridge has shifted eastward into New Mexico. Meanwhile, further upstream a compact upper low is evident in water vapor imagery off the central California coast. Between these two systems, a dry southwesterly flow predominates across the region. With the increased meridional component to the flow, temperatures are somewhat lower than this time yesterday across southern California, while further east across central and eastern Arizona, warmer conditions prevail. As we head through the middle of the week, the aforementioned upper- level low will be drifting eastward across southern California through northern Arizona. As it does so, the pressure gradient will be tightening somewhat across the region, resulting in breezy to locally windy conditions, particularly during the afternoon/evening hours. The strongest winds are anticipated Tuesday and Wednesday, especially across the western half of Imperial County, where gusts between 35-45 mph are likely. The strong winds could result in localized areas of blowing dust as well. Elsewhere, into Arizona, wind gusts are likely to peak between 20-30 mph. A cooling trend is expected on Wednesday across most of the region as heights aloft lower in response to the approaching upper-level low, with highs across most of the lower deserts likely only topping out in the lower 90s. These values will be a good 5-8 degrees below normal for this time of the year. Similar temperatures are expected for Thursday and Friday as another weaker shortwave trough moves across the region, reinforcing the lower heights aloft. A warming trend is then anticipated as we head into next weekend as heights aloft rise with temperatures warming back to near normal, which for early June is around the century mark across the lower deserts. && .AVIATION...Updated at 0520Z. South-Central Arizona including KPHX, KIWA, KSDL, KDVT: Afternoon breeziness tomorrow will be the main aviation concern during the TAF period. Winds tonight will be light with speeds primarily aob 10 kts. By late tomorrow morning, winds will pick up a more S'rly component, before an increase in speed during the early afternoon hours. Continued veering is expected over the course of the afternoon before winds eventually settle out W/SW by early evening. Gusts during the afternoon and evening hours are expected to be around 20-25 kts. Skies are anticipated to remain clear over the course of the period. Southeast California/Southwest Arizona including KIPL and KBLH: No aviation concerns are expected through tomorrow morning. Tonight, winds will be light out of the S at BLH, while IPL will continue with light winds out of the W. By tomorrow afternoon, speeds will increase with gusts 20-25 kts at both terminals, with IPL seeing higher gusts around 35 kts by tomorrow evening. These enhanced gusts at IPL will have the potential to generate areas of blowing dust, which could inhibit visibility at times. Skies are expected to remain clear through the period. && .FIRE WEATHER... Seasonably dry conditions are expected to prevail through the period along with daily afternoon/evening breezes. Enhanced winds are anticipated Tuesday and Wednesday as a weather disturbance moves across the Desert Southwest with afternoon/evening gusts ranging between 20-30 mph across most areas, with western Imperial County likely to observe stronger gusts ranging between 35-45 mph. MinRH values are expected to range between 8-15%. The combination of the enhanced winds as well as the low RH values will result in an elevated fire danger threat. Below normal temperatures are expected later this week along with a slight uptick in moisture. Thereafter, a warming trend as well as slightly drier conditions are anticipated next weekend. Winds will be weaker during the second half of the week through next weekend, although the typical diurnal breezes will persist. && .HYDROLOGY...Updated 155 AM MST 5/29/2023 GILA: Ongoing releases from Painted Rock Dam have decreased to the point that now the downstream gauges along the Gila River near Dateland as well as near Dome/Yuma have fallen 1.5-2 feet below action stage. Despite the declines, will maintain the current Flood Warnings downstream from Painted Rock Dam until improvement of impacts can be confirmed with officials. The Flood Warnings remain in effect through May 30th. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...Wind Advisory until 8 AM PDT Tuesday for CAZ562-566. && DISCUSSION...Hirsch/Lojero AVIATION...RW FIRE WEATHER...Lojero/Hirsch HYDROLOGY...Lojero/Benedict
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.